Red man syndrome (RMS) is a common adverse reaction to vancomycin. RMS is characterized by flushing, erythema, and pruritus, usually of the upper body. Chest or back pains and hypotension may also occur. It is a rate-related infusion reaction caused by direct activation of mast cells by the drug. Other agents that activate mast cells, such as opioids, muscle relaxants, and radiocontrast media, can predispose patients to developing RMS with vancomycin infusion.
RMS can usually be prevented by administering the drug at rates ≤10 mg/min (or 1 gram over more than 100 minutes). We do not empirically premedicate patients who have no history of previous RMS or have never received vancomycin before if the drug is to be administered at these rates.
In patients who require more rapid infusions of vancomycin (ie, at rates exceeding 10 mg/min or 1 gram over one hour), we recommend antihistamine premedication with at least an H1 antihistamine (Grade 1B). We suggest a combination of H1 and H2 antihistamines (Grade 2C). We administer the combination of diphenhydramine (50 mg orally) and ranitidine (150 mg orally) one hour before infusion, although the optimal regimen has not been determined.
RMS is treated by stopping the infusion. Further treatment depends upon the severity of the reaction. The patient's medication list should be reviewed carefully to determine if other predisposing medications can be identified and discontinued．
For mild reactions (eg, flushing that is not bothersome to the patient), symptoms typically resolve in minutes and antihistamines are usually not necessary. We usually restart the infusion at one-half the previous rate.
For moderate reactions (eg, the patient is uncomfortable due to flushing or pruritus, but is hemodynamically stable and not experiencing chest pain or muscle spasm), we suggest treating with an H1 antihistamine (Grade 2C). We administer diphenhydramine, (50 mg orally or intravenously). We usually restart the infusion at one-half the previous rate.
For severe reactions (eg, muscle spasms, chest pain, or hypotension), in addition to stopping the infusion, we suggest treatment with both H1 and H2 antihistamines (Grade 2C). We administer diphenhydramine (50 mg intravenously) and ranitidine (50 mg intravenously). Intravenous fluids may be needed for hypotension. We suggest infusing any subsequent doses of vancomycin over four hours.
For patients with previous history of RMS who require vancomycin again, we recommend antihistamine premedication with at least an H1 antihistamine (Grade 1B). We suggest a combination of H1 and H2 antihistamines (Grade 2C). We administer the combination of diphenhydramine (50 mg orally) and ranitidine (150 mg orally) one hour before infusion and infuse each vancomycin dose over four hours．
For patients with recurrent RMS despite premedication and slow infusion rates who absolutely require vancomycin in the future, we suggest desensitization (Grade 2C).
Anaphylaxis in response to vancomycin administration is rare. Symptoms of anaphylaxis overlap with those of severe RMS, although wheezing, significant dyspnea, and angioedema are more suggestive of anaphylaxis．Multiple prior vancomycin courses should raise concern about the potential for immunoglobulin E (IgE)-mediated anaphylaxis.
●For patients with anaphylaxis of any severity:
•The infusion should be stopped immediately and not restarted.
•Epinephrine should be administered promptly, at the doses specified for adults or children．
For patients with past anaphylaxis to vancomycin, an alternative drug should be used whenever possible. For patients with serious infections that cannot be adequately treated with alternate antibiotics, we suggest vancomycin desensitization (Grade 2C). Desensitization involves gradually reintroducing the culprit drug in serially increasing doses to induce a state of temporary clinical tolerance. There are several published protocols. We prefer a rapid protocol that allows the patient to receive a full dose of vancomycin within several hours.
Other rare forms of vancomycin hypersensitivity include drug rash eosinophilia with systemic symptoms (DRESS) syndrome/drug-induced hypersensitivity syndrome (DiHS), linear IgA bullous dermatosis (LABD), and immune-mediated hematologic and renal disorders. The drug must be discontinued if these occur. Desensitization in patients with these reactions is not effective and may be dangerous.